New York, 2010

Hail in New York, September 13, 2010

September 13, 2010 · NWS OKX · 1 event in 1 county or zone

An approaching cold front and passing upper level trough, caused an isolated strong storm in Putnam County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

An approaching cold front and passing upper level trough, caused an isolated strong storm in Putnam County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Sep 13, 2:48 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Sep 13, 2:48 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
348 PM EDT MON SEP 13 2010

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE AREA TONIGHT...THEN MOVE EAST
TUESDAY. HIGH PRESSURE WILL BUILD IN BRIEFLY...WITH YET
ANOTHER WEAK COLD FRONTAL PASSAGE EXPECTED TUESDAY NIGHT. HIGH
PRESSURE WILL RETURN FOR WEDNESDAY AND THURSDAY. ANOTHER STORM
SYSTEM WILL IMPACT THE AREA LATE THIS WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
ANY LINGERING SHOWERS OR THUNDERSTORMS WILL DIMINISH BOTH IN
INTENSITY AND COVERAGE AS THE NIGHT PROGRESSES. SHORTWAVE EMBEDDED
IN MEAN TROUGH MOVES QUICKLY EAST OVERNIGHT. PREFRONTAL TROUGH GIVES
WAY TO ACTUAL COLD FRONT LATER TONIGHT...WITH GRADUAL CLEARING
ANTICIPATED.

FOLLOWED A MOS BLEND OVERNIGHT. LOWS WILL DEPEND ON WHERE AND WHEN
CLEARING OCCURS.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
THIS TIME FRAME WILL BE INFLUENCED BY CLOSED UPPER LOW IN
SOUTHEASTERN CANADA...AND EMBEDDED SHORTWAVES THAT PIVOT SOUTH
OF THIS CLOSED LOW AND MOVE ACROSS THE NORTHEAST. INITIAL SHORTWAVE
PASSES EAST OF THE AREA TUESDAY...WITH DRY CONDITIONS EXPECTED IN
DEEP NORTHWEST FLOW. SHOULD SEE SOME AFTERNOON GUSTS AS LAPSE RATES
SUPPORT MIXING.

NEXT SHORTWAVE APPROACHES TUESDAY NIGHT. ONLY EXPECT SOME CLOUDS TO
ACCOMPANY THIS FEATURE ATTM DUE TO MID LEVEL LIFT. HOWEVER...TOO
MUCH DRY AIR TO OVERCOME FOR ANY POPS/WEATHER TO BE INCLUDED.

THESE CLOUDS SHOULD PREVENT TEMPS FROM BOTTOMING OUT TOO MUCH IN
THIS PROGRESSIVELY CHILLY AIRMASS.

ON WEDNESDAY...WEST/NORTHWEST FLOW CONTINUES...WITH AREA BETWEEN MID AND
UPPER LEVEL SHORTWAVES. SFC HIGH EVENTUALLY BUILDS AND MOVES EAST BY
THURSDAY. LOCAL AREA TRANSITIONS FROM DRY WEST/NORTHWEST FLOW TO EAST
SOUTHEAST. UPSTREAM LOW PRESSURE AND WARM FRONT WILL APPROACH
THURSDAY...WITH AN INCREASE IN CLOUDS EXPECTED. SHOWERS POSSIBLE
WITH DETAILS STILL IN QUESTION DUE TO MODEL POSITION/TIMING
DIFFERENCES.

TEMPS WILL COOL IN TIME AS CANADIAN AIR SWEEPS SOUTHEASTWARD OVER
THE NORTHEAST. SEASONABLE TEMPS ON TUESDAY WILL GIVE WAY TO BELOW
NORMAL TEMPS WEDNESDAY AND THURSDAY. CLOUDS AND ONSHORE FLOW SHOULD
RESULT IN COOLER TEMPS THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
MODEL GUIDANCE CONTINUES TO DIVERGE ON THE EVOLUTION AND TIMING OF
THE WAVE OF LOW PRES CROSSING THE MIDWEST AND INTO THE NORTHEAST
DURING THE END OF THE SHORT TERM PERIOD WHICH WILL AFFECT THE
BEGINNING OF THE LONG TERM. ALOFT...THE GFS AND UKMET ARE IN THE
FAST AND FLAT CAMP WHILE THE ECMWF AND GGEM ARE IN THE SLOW MORE
INTENSE CAMP. THE GGEM AND UKMET SOLNS DO NOT APPEAR LIKELY...SO
HAVE GENERALLY FOLLOWED HPC GUIDANCE DURING THIS PERIOD WHICH
CONSISTS OF A ECMWF AND ECMWF ENS MEAN BLEND. HAVE CAPPED POPS AT 50
PERCENT THU NIGHT UNTIL THERE IS BETTER AGREEMENT AMONGST THE
GUIDANCE. POPS DECREASE DURING THE DAY FRI AS THE LOW MOVES OUT TO
SEA AND HIGH PRES BUILDS IN FROM THE NORTH.

THE WEEKEND LOOKS TO BE MOSTLY DRY WITH SEASONABLE TEMPERATURES WITH
HIGH PRES DOMINATING. A COLD FRONT MOVES ACROSS THE AREA SUN NIGHT
AND THE 12Z EC HAS ACTUALLY BACKED OFF ON QPF...HOWEVER...WILL KEEP
LOW CHC POPS.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
HIGH PRES NE OF THE METRO WILL GIVE WAY TO A COLD FRONTAL PASSAGE
THIS EVENING.

NEARLY STATIONARY TROF JUST E OF THE METRO WILL RESULT IN
DIFFERING WIND DIRECTIONS ACROSS THE CITY TERMINALS. WITH TEMPS
RISING WILL START KJFK WITH A SEA BREEZE AT 18Z. LATER SEA BREEZE
DEVELOPMENT AT KLGA. SW FLOW GENERALLY BELOW 10KT EXPECTED ACROSS
NJ TERMINALS WITH THE BOUNDARY WELL E OF THE AREA.

CIGS ACROSS THE METRO VFR WITH MVFR KISP-KBDR AND POINTS E. TSTMS
DEVELOPING ACROSS UPSTATE NY WILL FAVOR KTEB-KHPN AND POINTS N FOR
TSTMS THIS AFTERNOON. SHRA WITH THE ACTUAL FRONT AROUND 00Z IN THE
CITY...WITH A LOWER PROBABILITY OF A TSTM.

VFR BEHIND THE FRONT OVERNIGHT AND CONTINUING ON TUE. EXCEPTION
MIGHT BE KGON WHERE RESIDUAL LOW LEVEL MOISTURE COULD RESULT IN
RESTRICTIONS. NW WINDS INCREASE TO 15-25KT AFTER 13Z...WITH WIND
DIRECTION IN THE 300-320 RANGE.

     NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KEWR FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR TSTM DEVELOPMENT.
BETTER CHANCE FOR TSTMS TO HOLD TOGETHER AND IMPACT THE TERMINAL
THAN KLGA/KJFK.

KJFK FCSTER COMMENTS: AMENDMENTS POSSIBLE IF TSTMS DEVELOP ALONG
THE SRN EXTENT OF THE FRONT.

KLGA FCSTER COMMENTS: AMENDMENTS POSSIBLE IF TSTMS DEVELOP ALONG
THE SRN EXTENT OF THE FRONT...AND FOR THE TIMING OF THE SEA
BREEZE.

KTEB FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR TSTM DEVELOPMENT.
BEST CHANCE FOR TSTM IMPACTS IN THE METRO.

KHPN FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR TSTM DEVELOPMENT.
WILL FOLLOW RECENT TRENDS AND AMEND TO MVFR IF CIGS DO NOT LIFT
SUFFICIENTLY.

KISP FCSTER COMMENTS: TAF MAY BE AMENDED TO IMPROVE CONDITIONS TO
VFR BY 21Z.

.OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...
THROUGH TUE NIGHT...VFR. NW WIND GUSTS DIMINISH AFTER
SUNSET.
WED...VFR WITH NW WINDS CONTINUING. GUSTS UP TO 25KT.
THU...VFR...WITH LIGHTER N FLOW.
THU NIGHT THROUGH FRI...WARM FRONT TRACKS VERY CLOSE TO THE
REGION. EXACT TRACK WILL DETERMINE WIND DIRECTION. MVFR OR LOWER
POSSIBLE.
SAT...HIGH PRES AND VFR.

&&

.MARINE...
A WEAK SW FLOW WILL BE REPLACED BY A COUPLE OF DAYS OF W/NW FLOW
BEHIND A COLD FRONTAL PASSAGE TONIGHT. BOTH WINDS AND SEAS
LOOK TO REMAIN BELOW SCA...HOWEVER...AN OCCASIONAL GUST TO 25 KT
IS POSSIBLE TUESDAY AND WEDNESDAY WITH THE COLD AIR ADVECTION.

WINDS TURN AROUND TO THE EAST/SOUTHEAST BY THURSDAY AS HIGH PRESSURE
MOVES EAST AND A WARM FRONT APPROACHES. GUSTS WILL BE LESS FREQUENT
BY THAT TIME.

SEAS SHOULD REMAIN FAIRLY TRANQUIL THROUGH THE THURSDAY...EXCEPT
DURING THE DAY TUESDAY WHEN NORTHWEST WINDS BECOME
GUSTY...RESULTING IN CHOPPY CONDITIONS.

THU NIGHT THROUGH SAT...
WINDS AND SEAS COULD BE NEAR SCA LEVELS ON THE OCEAN THU NIGHT AS
THE PRES GRADIENT TIGHTENS...BUT THIS WILL BE DEPENDENT ON THE EXACT
TRACK OF THE WAVE OF LOW PRES MOVING ACROSS THE AREA.
OTHERWISE...SWELLS FROM IGOR ARE EXPECTED TO START AFFECTING THE
WATERS ON FRI AND CONTINUE THROUGH THE WEEKEND. SCA FOR SEAS WILL
LIKELY BE NEEDED ON THE OCEAN WATERS WITH ROUGH CONDITIONS AT THE
ENTRANCES TO THE HARBOR...SOUTH SHORE BAYS AND EASTERN LI SOUND.

&&

.HYDROLOGY...
GENERALLY 1/10 TO 1/4 INCH OF RAIN IS FORECAST TO FALL THROUGH
TONIGHT...WITH ISOLATED HIGHER AMOUNTS POSSIBLE IN HEAVIER
SHOWERS/THUNDERSTORMS. NO SIGNIFICANT HYDROLOGIC IMPACTS ARE
EXPECTED.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...PW
NEAR TERM...PW
SHORT TERM...PW
LONG TERM...24
AVIATION...JMC
MARINE...24/PW
HYDROLOGY...PW
Hazardous weather outlook, Sep 13, 3:18 PM EST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW YORK NY
418 PM EDT MON SEP 13 2010

CTZ008-012-NYZ072>081-142000-
NORTHERN NEW LONDON-SOUTHERN NEW LONDON-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
418 PM EDT MON SEP 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>007-009>011-NJZ002>006-011-NYZ067>071-142000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
418 PM EDT MON SEP 13 2010

...SEVERE THUNDERSTORM WATCH 655 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-142000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
418 PM EDT MON SEP 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Sep 13, 2:50 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
350 PM EDT MON SEP 13 2010

NYZ067-132045-
ORANGE-
350 PM EDT MON SEP 13 2010

...STRONG THUNDERSTORM WILL IMPACT SOUTHERN ORANGE COUNTY...

AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF HIGHLAND LAKE...OR 14 MILES
NORTHWEST OF MILFORD...AND MOVING SOUTHEAST AT 35 MPH.

PEOPLE IN SOUTHERN ORANGE COUNTY...INCLUDING PORT JERVIS...
UNIONVILLE...WARWICK AND GREENWOOD LAKE...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN
ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE AND A
HALF INCHES AN HOUR...IS OCCURRING WITH THIS STORM. THIS COULD CAUSE
PONDING OF WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE
AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4150 7475 4151 7458 4129 7403 4114 7425
      4134 7469 4143 7476

SMITH
Special weather statement, Sep 13, 4:03 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
503 PM EDT MON SEP 13 2010

CTZ005-NYZ067-068-070-132145-
NORTHERN FAIRFIELD-NORTHERN WESTCHESTER-ORANGE-PUTNAM-
503 PM EDT MON SEP 13 2010

...STRONG THUNDERSTORMS WILL IMPACT FAIRFIELD...NORTHEASTERN
ORANGE...PUTNAM AND WESTCHESTER COUNTIES...

AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MYERS CORNER TO
BEACON...OR ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF
POUGHKEEPSIE TO BEACON...AND MOVING SOUTHEAST AT 20 MPH.

PEOPLE IN FAIRFIELD...NORTHEASTERN ORANGE...PUTNAM AND WESTCHESTER
COUNTIES...INCLUDING NEW WINDSOR...NEWBURGH...COLD SPRING...
FAHNESTOCK STATE PARK...LAKE CARMEL...MAHOPAC...CARMEL AND
BREWSTER...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

HAIL UP TO NICKEL SIZE...AND GUSTY WINDS UP TO 50 MPH ARE EXPECTED
WITH THESE STORMS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4156 7396 4153 7399 4145 7399 4145 7398
      4150 7392 4153 7360 4153 7354 4156 7353
      4147 7335 4120 7362 4144 7411 4159 7397
      4159 7396

MALOIT

The radar

The Brookhaven radar (KOKX), 92 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Putnam

When
September 13, 4:40 PM EST
Where
Putnam County, 0.52 mi E of Lake Mahopac
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.370, -73.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260965.